PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of taosLink to Publisher's site
 
Trans Am Ophthalmol Soc. 2002; 100: 215–224.
PMCID: PMC1358964
Delta-9-tetrahydrocannabinol (THC) in the treatment of end-stage open-angle glaucoma.
Allan J Flach
Department of Veteran Affairs, Department of Ophthalmology, University of California, San Francisco, USA.
Abstract
PURPOSE: Evidence exists that the administration of cannabinoid derivatives can lower intraocular pressure. Some patients with glaucoma believe they are being deprived of a potentially beneficial treatment. Therefore, the Research Advisory Panel of California instituted the Cannabis Therapeutic Research Program to permit compassionate access to cannabinoid derivatives. Data about the potential therapeutic usefulness and toxicity of these agents were collected. This study reviews the results of this program with the specific aim of providing further direction for these investigational efforts. METHODS: A survey of local ophthalmologists indicated an impressive interest in participating in and contributing patients with glaucoma unresponsive to treatment to this study. Appropriate patients were treated with either orally administered delta-9-tetrahydrocannabinol capsules or inhaled marijuana in addition to their existing therapeutic regimen. RESULTS: Although 20 ophthalmologists were approved as investigators, only nine patients were enrolled in the study. An initial decrease in intraocular pressure was observed in all patients, and the investigator's therapeutic goal was met in four of the nine patients. However, the decreases in intraocular pressure were not sustained, and all patients elected to discontinue treatment within 1 to 9 months for various reasons. CONCLUSIONS: This uncontrolled, unmasked, nonrandomized study does not permit definitive conclusions about the efficacy or toxicity of cannabinoids in the treatment of glaucoma. There is an impression that this treatment can lower intraocular pressure, but the development of tolerance and significant systemic toxicity appears to limit the usefulness of this potential treatment. Both patients and ophthalmologists greatly appreciated the opportunity to participate in this study.
Articles from Transactions of the American Ophthalmological Society are provided here courtesy of
American Ophthalmological Society